Maryland, 2020

Damaging Winds in Maryland, June 27, 2020

June 27, 2020 · NWS PHI · 5 events in 1 county or zone

An upper level disturbance and associated trough of low pressure over northeast Pennsylvania and northern New Jersey, in conjunction with high dew point temperatures and instability, touched off showers and thunderstorms across the upper portions of the Eastern Shore during the late afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

An upper level disturbance and associated trough of low pressure over northeast Pennsylvania and northern New Jersey, in conjunction with high dew point temperatures and instability, touched off showers and thunderstorms across the upper portions of the Eastern Shore during the late afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 27, 3:05 PM EST, 1 hour earlier.

Area forecast discussion, Jun 27, 3:05 PM EST, 1 hour before
Area Forecast Discussion
National Weather Service Mount Holly NJ
405 PM EDT Sat Jun 27 2020

.SYNOPSIS...
A cold front will move across the area on Sunday, then slowly push
to our south. A mid level low will remain in place for the first
half of next week, before a backdoor cold front approaches from the
north late in the week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Tricky forecast as of mid afternoon. An upper level disturbance
is moving through with an associated surface trough of low
pressure over NE PA into northern NJ. Storms have developed and
moved into parts of NE PA through the Lehigh Valley in
association with these features. The best instability is just
south of here with ML CAPEs upwards of 1000 j/kg over eastern
PA. And with this in mind, after coordinating with the SPC a
Severe Thunderstorm Watch is now in effect until 8 PM that
basically covers eastern PA and central into southern NJ
basically from near the I-78 corridor southward (Berks through
Montgomery, Bucks Counties through Hunterdon and Somerset
Counties in NJ south). Excluded from the Watch is Delmarva and
far southern NJ near the Delaware Bay and Cape May. Main threat
looks to be damaging straight line winds though given good low
level shear and SRH values, we still can't rule out isolated
tornadoes. Also, given intense rain rates observed, localized
flooding will also be possible.

This initial round of storms looks to diminish into early this
evening but there are additional showers/storms over SW PA into Ohio
that may affect the area this evening as these move east but should
weaken. Some of these showers could even linger into the overnight
period. It will be a mild, muggy night with lows mostly in the upper
60s to low 70s.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
An upper level low along with a broad surface low will be located
over southern Quebec into New England and NY State to start the day.
A cold front will extend SW from this feature over the lower Great
Lakes. Going through the day, the approach of this cold front
working in tandem with a shortwave pivoting S/E along with
daytime heating will result in more scattered showers/storms
developing by the afternoon. The deep layer shear looks only
marginal compared to today (20-25 knots) but ML CAPEs look to
reach 1000-1500+ j/kg. Also, there looks to be a fair amount of
drier air coming into the mid levels which complicates the
forecast a bit. This may tend to limit storm development and
make it more scattered but could also aid in the development of
strong downdrafts. So this said, the potential for some severe
storms exists with the main threat again being damaging winds.
Best chances for showers/storms look to be for northern zones
with the activity being more scattered to isolated farther south
heading into the Delmarva. It will be another very warm to hot
muggy day with highs mostly in the 80s to around 90.

Showers/storms diminish through Sunday evening with the passage of
the cold front. This will start to bring in somewhat drier air by
later Sunday night.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
The forecast for long term period will be dominated by
seasonably warm weather, with several periods of possible
showers and thunderstorms, although it will not rain every day.

For the first half of the week, Monday-Wednesday, a mid/upper
low will move southward out of southeast Canada and move across
the northeast states, while ridging develops to our west.
Interestingly, even with the closed low across the northeast,
our temperatures are forecast to be near or above normal through
Wednesday. There will be multiple short wave/vorticity impulses
rounding the low and moving across the area Monday through
Wednesday. However, Monday is expected to be dry as there is
limited moisture forecast, but as we move into Tuesday and
Wednesday, moisture increases, and shower chances will build
both days. There will be some instability, so there will also be
a chance of thunderstorms.

By Thursday, the low begins to open up as a short wave/vort max
kicks the low out. There will remain some moisture around the
area, so the short wave that moves across the area during the
day could lead to some showers and thunderstorms as there will
be some instability across the area still. Temperatures Thursday
will remain above normal.

On Friday, a backdoor cold front is expected to approach and
move across the area from the north. There will remain some
enhanced moisture near the area, although the short
wave/vorticity impulse will be weaker. However, there may be
enough moisture and lift combination to lead to additional
showers for Friday. Temperatures Friday will remain above
normal.

On Saturday, the backdoor cold front is expected to be south of
the area, and high pressure is forecast to build into the
region from the north. This is expected to lead to slightly
cooler conditions and a drier forecast.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Rest of today...Mostly VFR condition soutside of showers and
thunderstorms. However, a line of showers and thunderstorms are
moving across the area late this afternoon, which is producing
localized IFR conditions, along with wind gusts in excess of 40
knots. This line will likely remain just north of PHL and PNE,
but there remains a chance of thunderstorms south of this line
into this evening. Outside of thunderstorms, winds will be
southwest 10 to 15 with gusts of 20-30 knots. Moderate
confidence.

Tonight...Scattered showers and thunderstorms in the evening
will produce localized MVFR/IFR conditions to our TAF sites
along with brief wind gusts from the west in excess of 40 knots.
All shower/thunderstorm activity is expected to end after
sunset. VFR conduit's will then prevail for most of the night,
except for ABE and RDG where light fog is expected to develop
late tonight. Southwest to west wind 10 to 15 knots,
diminishing to 5-10 knots or less overnight. Moderate
confidence.

Sunday...Generally VFR conditions are expected. However, there
will be a chance of scattered showers and thunderstorms, which
may temporarily lead to lower conditions during the afternoon.
Winds will be west to southwest 5-10 knots. Moderate confidence.

Outlook...

Monday-Monday night...VFR conditions are expected. North-
northwest winds 5-10 knots, with a seabreeze developing during
the afternoon, becoming light and variable overnight. High
confidence.

Tuesday-Tuesday night...Mostly VFR conditions expected. A chance
of showers or thunderstorms which may temporarily lead to lower
conditions. Wind will vary from northeast to southeast 5-10
knots. Moderate confidence.

Wednesday-Wednesday night...Mostly VFR conditions expected. A chance
of showers or thunderstorms which may temporarily lead to lower
conditions. Wind will vary from northwest to south 5-10 knots.
Moderate confidence.

Thursday...Mostly VFR conditions expected. A chance
of showers or thunderstorms which may temporarily lead to lower
conditions. Wind will vary from northwest to southwest 5-10
knots. Moderate confidence.

&&

.MARINE...
A southwest wind of 15 to 20 knots should continue into this
evening before falling back to 10 to 15 knots overnight. There
may be localized gusts around 25 knots into early this evening but
they should not be widespread enough to warrant a Small Craft
Advisory.

Wave heights on our ocean waters are expected to range from 2
to 4 feet. Waves on Delaware Bay should be 2 feet or less.

For Sunday, Southwesterly winds 10 to 15 knots and a few gusts
to 20 knots possible. Seas ranging from 1 to 3 feet. These winds
shift to west and eventually NW Sunday night at around 5-10
knots.

Outlook...

Monday-Thursday...Conditions are expected to remain below
advisory levels through the period, although seas may approach
3-4 feet at times and winds may gust around 20 knots at times.

Rip Currents...

A south southwest wind increasing to 10 to 20 MPH is expected
for today. The wind should remain from the south southwest on
Sunday at around 10 MPH. The forecast wind direction will likely
maintain a low risk for the development of dangerous rip
currents on both days along the coasts of Delaware and New
Jersey.

&&

.EQUIPMENT...
The NOAA Weather Radio All Hazards broadcast from Hibernia
Park, PA (WNG704) remains off the air until further notice due
to damage to the antenna during the June 3 Derecho.

The NOAA Weather Radio All Hazards broadcast from Allentown, PA
(WXL39) remains off the air due to a mechanical failure and is
awaiting parts for repair.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Robertson
Near Term...Fitzsimmons
Short Term...Fitzsimmons
Long Term...Robertson
Aviation...Robertson
Marine...Fitzsimmons/Robertson
Equipment...
Hazardous weather outlook, Jun 27, 2:47 PM EST, 1 hour 18 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
347 PM EDT Sat Jun 27 2020

NJZ001-007-008-PAZ054-055-061-062-282000-
Sussex-Warren-Morris-Carbon-Monroe-Lehigh-Northampton-
347 PM EDT Sat Jun 27 2020

This Hazardous Weather Outlook is for northern New Jersey, east
central Pennsylvania and northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

NJZ009-010-012>015-017>020-022-025>027-PAZ060-070-071-101>106-282000-
Hunterdon-Somerset-Middlesex-Western Monmouth-Eastern Monmouth-
Mercer-Gloucester-Camden-Northwestern Burlington-Ocean-Atlantic-
Coastal Atlantic-Coastal Ocean-Southeastern Burlington-Berks-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
347 PM EDT Sat Jun 27 2020

...SEVERE THUNDERSTORM WATCH 310 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New Jersey, northern
New Jersey, northwest New Jersey, southern New Jersey, east central
Pennsylvania and southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

An additional threat for severe thunderstorms will exist Sunday
afternoon. Damaging winds will be the primary threat with these
thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

DEZ001>004-MDZ008-012-015-019-020-NJZ016-021-023-024-282000-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Salem-Cumberland-Cape May-
Atlantic Coastal Cape May-
347 PM EDT Sat Jun 27 2020

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland and southern New
Jersey.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ450>452-282000-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
347 PM EDT Sat Jun 27 2020

...SEVERE THUNDERSTORM WATCH 310 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-453>455-282000-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
347 PM EDT Sat Jun 27 2020

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Local storm report, Jun 27, 3:28 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
428 PM EDT SAT JUN 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     4 W ALLENTOWN           40.61N 75.54W
06/27/2020                   LEHIGH             PA   PUBLIC

            TREE DOWN ON AMHERST ROAD.

&&
Local storm report, Jun 27, 3:30 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
430 PM EDT SAT JUN 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     TSTM WND DMG     1 NW SKILLMAN           40.42N 74.72W
06/27/2020                   SOMERSET           NJ   PUBLIC

            TREE AND WIRES DOWN OVER HOLLOW ROAD.

&&
Local storm report, Jun 27, 3:34 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
434 PM EDT SAT JUN 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     TSTM WND DMG     SOUTH BRUNSWICK         40.40N 74.54W
06/27/2020                   MIDDLESEX          NJ   PUBLIC

            TREES AND WIRES DOWN IN SOUTH BRUNSWICK.
            TIME ESTIMATED FROM RADAR.

&&
Special weather statement, Jun 27, 3:51 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
451 PM EDT Sat Jun 27 2020

NJZ013-015-019-PAZ106-272115-
Northwestern Burlington-Western Monmouth-Mercer-Lower Bucks-
451 PM EDT Sat Jun 27 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MERCER...NORTHEASTERN
BURLINGTON...SOUTHWESTERN MONMOUTH AND SOUTHEASTERN BUCKS COUNTIES...

At 451 PM EDT, a strong thunderstorm was located over Woodside, or
near Trenton, moving east at 35 mph.

Wind gusts up to 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Trenton, Ewing, Bordentown, Yardley, Tullytown, Allentown, Langhorne,
Roosevelt, Windsor, Woodside, Georgetown, Crosswicks, White Horse,
Imlaystown, Mercerville-Hamilton Square, Cream Ridge, Levittown,
Florence-Roebling, Morrisville and Fieldsboro.

This includes the following highways...
 New Jersey Turnpike between exits 7 and 8.
 Interstate 195 in New Jersey between mile markers 0 and 12.
 Interstate 295 in New Jersey between mile markers 55 and 65, and
near mile marker 76.

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southern and central New Jersey...and southeastern Pennsylvania.

LAT...LON 4024 7448 4010 7451 4008 7455 4005 7453
      4003 7453 4018 7492 4028 7488
TIME...MOT...LOC 2051Z 284DEG 30KT 4021 7486

Staarmann
Local storm report, Jun 27, 3:54 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
454 PM EDT SAT JUN 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     TSTM WND DMG     WEST FREEHOLD           40.25N 74.30W
06/27/2020                   MONMOUTH           NJ   PUBLIC

            TREES AND WIRES DOWN IN THE WEST FREEHOLD
            AREA. TIME ESTIMATED FROM RADAR.

&&
Special weather statement, Jun 27, 3:56 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
456 PM EDT Sat Jun 27 2020

MDZ008-012-272130-
Cecil-Kent-
456 PM EDT Sat Jun 27 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN KENT AND SOUTHEASTERN
CECIL COUNTIES...

At 455 PM EDT, a strong thunderstorm was located near Betterton, or 7
miles south of Aberdeen Proving Ground, moving east at 40 mph.

Wind gusts up to 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Cecilton, Betterton, Warwick, Newtown, Sassafras, Cayots, Bohemias
Mills, Kennedyville and Galena.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3929 7617 3932 7618 3934 7616 3933 7614
      3937 7611 3937 7606 3941 7603 3942 7600
      3948 7599 3953 7578 3933 7576 3926 7620
      3928 7620
TIME...MOT...LOC 2055Z 258DEG 36KT 3936 7613

JEO

The radar

The Dover AFB radar (KDOX), 81 km away, was scanning. The volume nearest the first event began at 21:05 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kent

When
June 27, 4:05 PM EST
Where
Kent County, 0.69 mi S of Betterton
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
39.360, -76.070

Debris on MD Route 292 at Howell Point Road near Betterton. Time estimated from radar.

Thunderstorm Wind, Kent

When
June 27, 4:05 PM EST
Where
Kent County, 0.53 mi E of Betterton
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
39.370, -76.060

Trees down in Betterton. Time estimated from radar.

Thunderstorm Wind, Kent

When
June 27, 4:38 PM EST
Where
Kent County, 1.48 mi NNE of Langford
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
39.200, -76.120

Debris on MD 446 south of Whispering Pines Lane. Time estimated from radar.

Thunderstorm Wind, Kent

When
June 27, 4:43 PM EST
Where
Kent County, 1.48 mi NNE of Langford
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
39.200, -76.120

Debris on MD 446 South at Whispering Pines Lane. Time estimated from radar. |Correction.

Thunderstorm Wind, Kent

When
June 27, 4:48 PM EST
Where
Kent County, 0.54 mi W of Langford
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
39.180, -76.140

Several reports of trees and power lines down along Broad Neck Road and near Island Point. Time based on utility company reports.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2020Every state in 2020This day in weather historyWarnings in Maryland, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 889711, 889712, 889713, 889714, 889715.